Bone Density Drugs Can Kill Your Bones—Canadian Study Confirms

Women have been telling me that when they discuss their concerns about the dangers of bone death (my last blog) from using bone loss drugs (Bisphosphonate), they were told, “Oh that’s just in patients with cancer” or “That’s just in women using high doses of medications intravenously.”

This is not so, and maybe you need to educate your doctor if you are taking a bone loss drug such as Fosamax, Actonel, or Boniva. These drugs do make your bones denser (by preventing bone breakdown) but they DON’T MAKE BONES STRONGER. In fact, it appears that bones may become more brittle and prone to collapse or fracture. How is this possible you may ask? Bone breakdown is a normal part of bone health. Without bone breakdown, new bone is not formed, and only new bone is strong and resilient. Sure your test looks better but your bones are no stronger.

Show your doctor the article published in the January 15, 2008 issue of the Journal of Rheumatology1 (View PDF). This study was done in Canada at the University of British Columbia and Vancouver Coastal Health Research Institute. They looked at NORMAL men and women, who had used ORAL medications for an average of only 2 years. There was a 300% increased risk of bone death in the group who took these medications compared with the group who didn’t use these drugs.

Bone death leads to permanent bone collapse. Normally this condition is rare, but because these drugs are so commonly prescribed, (there were over 55 million prescriptions for these medications in the U.S. in 2004), these findings are very significant. Don’t be cajoled by your well-meaning doctor.

Many of you are taking these drugs, which have barely been tested in the human race (they have only been around since 1995). These medications will stay in your system for decades. There have been reports of bone death of the jaw for many years, now it showing up in hips, and feet. My mother has a friend who lost the use of her hip from “being on Fosamax too long”.

Let’s not be victims of our own laziness. Stop looking for the “one pill solution” to complex problems. Remember, if it sounds too good to be true, it probably is. Remember DES? It was the one pill solution to miscarriage. It was shown to be carcinogenic 25 years before it was removed from the market, and now the children of women who used it are paying the price.

Provera was part of the one pill solution to menopause. It is still causing an increase in breast cancer years after women have stopped using it (and it continues to tarnish the reputation of natural progesterone, which has NEVER been linked to breast cancer).

So, now we have Fosamax and its relatives, destroying the very bones you are trying to protect. Start thinking about why your bones are thinning and how to grow new bones naturally. Stop looking and trusting in a pharmaceutical, potentially dangerous, cure.

Check out my topic on bone health. I write more extensively about bones and hormones in my book, The Natural Hormone Makeover.

1Etminan, M, et al., “Use Of Oral Bisphosphonates and The Risk Of Aseptic Necrosis: A Nested Case-Control Study”, The Journal of Rheumatology 35 (2008): 1-5. View PDF

Join the Conversation

6 Comments

  1. Dear Dr. Cohan,

    I have been taking 35 mg of Fosamax for the last two years for osteopenia. Your article concerns me, but I would like a clarification. Should I stop taking Fosamax and supplement with a digestive enzyme or take Fosamax with a digestive enzyme? What digestive enzyme do you recommend—a pill form that I can get at a health food store or incorporate with proper nutrition? I have been menopausal for over ten years and have been on hormone therapy such as estratest half strength, the provera and finally the femring which I stopped taking because I started to spot. I am still having mega hot flashes and night sweats including weight gain, hair loss, dry eye, no interest in sex, dry skin, blurry vision, etc. I also have hypothyroid disease and have recently been put on a higher dose.

    Reply:

    You are definitely in need of a hormone tuneup/makeover. I do not recommend using Fosamax because it can be harmful and bone loss can be treated successfully with natural treatments (see topics section). Have your doctor check your vitamin D level- if it is below 50 start using vitamin D3 1000-3000 U/day depending upon how low the level is. You will only need a digestive enzyme if, after supplementing your vitamin D for 2-3 months the level is not increasing.

    Regarding your sex hormones, read the estrogen chapter in my book, The Natural Hormone Makeover. You will see that you can safely use estradiol transdermally with natural progesterone to support your bones and prevent the hot sweats. If on the estradiol you are needing vaginal help- use Estriol vaginal suppositories- they won’t cause spotting……..DrP

  2. Dear Dr. Phuli,

    Thank you first of all for an incredible book – and generous website.

    My mother has been treated with bone density medicine as part of cancer treatment—breast cancer that had wandered to her spine. She is cancer free and on some kind of estrogen blocking medicine. Now I worry for her bone health—what can she do for her bone health at this point?

    Best regards,
    Tine Haurum

    Reply:

    Some estrogen blocking medications do help with bone loss so have your mom ask her doctor if this is so. She should certainly be maintaining her vitamin D level at 50 ng/mL. Print out my Bone Health summary from the topics section to show your mom and make sure she is eating well and supplementing with magnesium, boron, vitamin K, in addition to a good source of calcium. She can also use Silicon and strontium, which I will add to the store in the near future….. DrP

  3. On the advice of my doctor, I took Fosamax for 4 months. Within 2 weeks of taking the first weekly pill, I began to feel exhausted and slept a lot. My left clavical bone became painful, as if it were on fire even reddening the surrounding skin. Then my left arm began to ache 24 hours a day and my muscles would severely cramp when I made even simple movements. A friend clued me in that the Fosamax was the cause, although at that point I’d taken it for 4 months. It has now been 7 months since I stopped taking it and I have regained some use of my left arm and the bone “burning” comes less frequently, but I haven’t resumed my previously perfect health. As the half-life of this drug is over 10 years, I understand that I won’t live long enough for the drug to be gone from my bones. Since the drug is still preventing new bone growth, will taking more calcium, magnesium or Vitamin D actually help at this point?

    Reply

    Yes. Taking vitamin D, magnesium, Boron, Silicon, Calcium are all important minerals. You should also use vitamins B6 50-100 mg/day and vitamin B12 (best to take a methylated form) 1000-3000 mcg/day will be important to help with your burning pain. Follow you vitamin D levels and let me know if you have further questions or concerns…DrP

  4. Dear Dr. Cohan,

    I live in the San Francisco Bay Area. Can you recommend physicians in my area who will work with the non-prescription medicine approach to osteopenia/osteoporosis as noted on your website? (Can you respond to my email address noted above whether or not you can or cannot recommend anyone?)
    Thank you very much.

    Reply:

    I have a chapter devoted to finding the right support team in my book. Best advice is to contact compounding pharmacists in your area and ask for recommendations. DrP

  5. Dear Dr. Cohan,

    Does Evista have similar adverse effects as the bisphosphonates? Thank you.

  6. No. Evista works by stimulating the estrogen receptors to prevent bone loss. It does not disrupt bone metabolism the way the bisphosphonates do. Evista will, however, increase your risk of blood clots and it will not protect your mind or heart from the effects of low estrogen. That is why I recommend using estradiol and progesterone for bone loss. You will improve your bones, heart, and mind. If you use estradiol by the skin you will not increase blood clots. And, if you balance it with progesterone and monitor it’s breakdown, you will not increase your risk of cancer.

Leave a comment

Your email address will not be published. Required fields are marked *